Alert archive / North Carolina / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 27, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this severe thunderstorm warning at Aug 11, 2018, 2:29 PM EDT for Carteret County, Jones County, Onslow County, North Carolina. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 11, 2018, 2:29 PM EDT (18:29 UTC)
- Expired
- Aug 11, 2018, 3:15 PM EDT
- In force
- 46 min
- Issued by
- NWS Newport/Morehead City, NC
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Carteret County, NC, Jones County, NC, Onslow County, NC
The radar
The Morehead City radar (KMHX), 53 km from the middle of the area, began a volume at 18:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 6.5 hours before the alert went out and 52 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2680 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 589 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 50 m²/s²
- 0-3 km storm-relative helicity
- 65 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.6
The text
As transmitted.
532
WUUS52 KMHX 111829
SVRMHX
NCC031-103-133-111915-
/O.NEW.KMHX.SV.W.0027.180811T1829Z-180811T1915Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Newport/Morehead City NC
229 PM EDT SAT AUG 11 2018
The National Weather Service in Newport has issued a
* Severe Thunderstorm Warning for...
South central Jones County in eastern North Carolina...
Central Onslow County in eastern North Carolina...
Western Carteret County in eastern North Carolina...
* Until 315 PM EDT.
* At 229 PM EDT, a severe thunderstorm was located near Verona, or
near New River Station, moving northeast at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Jacksonville, New River Station, Half Moon, Pumpkin Center, Piney
Green, Camp Lejeune Center, Kellum, Midway Park, Verona, Catherine
Lake, Richlands South, Deppe, Haws Run and Loco VFD.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Please send your reports of hail and/or wind damage, including trees
or large limbs downed, by calling the National Weather Service office
in Newport at 1-800-889-6889.
&&
LAT...LON 3457 7751 3470 7766 3498 7740 3479 7716
TIME...MOT...LOC 1829Z 224DEG 22KT 3469 7752
HAIL...1.00IN
WIND...60MPH
$$
SGK1 follow-up statement
402
WWUS52 KMHX 111847
SVSMHX
Severe Weather Statement
National Weather Service Newport/Morehead City NC
247 PM EDT SAT AUG 11 2018
NCC031-103-111857-
/O.CAN.KMHX.SV.W.0027.000000T0000Z-180811T1915Z/
Jones NC-Carteret NC-
247 PM EDT SAT AUG 11 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL JONES AND
WESTERN CARTERET COUNTIES IS CANCELLED...
The severe thunderstorm which prompted the warning will not move
into the county. Therefore, the warning has been cancelled.
LAT...LON 3470 7766 3494 7744 3491 7737 3493 7736
3493 7734 3482 7719 3481 7720 3478 7717
3465 7739 3461 7756
TIME...MOT...LOC 1847Z 224DEG 22KT 3477 7743
$$
NCC133-111915-
/O.CON.KMHX.SV.W.0027.000000T0000Z-180811T1915Z/
Onslow NC-
247 PM EDT SAT AUG 11 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM EDT
FOR CENTRAL ONSLOW COUNTY...
At 247 PM EDT, a severe thunderstorm was located over Jacksonville,
moving northeast at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Jacksonville, New River Station, Half Moon, Pumpkin Center, Piney
Green, Camp Lejeune Center, Kellum, Midway Park, Verona, Catherine
Lake, Richlands South, Deppe, Haws Run and Loco VFD.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Please send your reports of hail and/or wind damage, including trees
or large limbs downed, by calling the National Weather Service office
in Newport at 1-800-889-6889.
&&
LAT...LON 3470 7766 3494 7744 3491 7737 3493 7736
3493 7734 3482 7719 3481 7720 3478 7717
3465 7739 3461 7756
TIME...MOT...LOC 1847Z 224DEG 22KT 3477 7743
HAIL...1.00IN
WIND...60MPH
$$
SGKWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 11, 2:04 PM EDT, 25 minutes earlier.
Area forecast discussion, Aug 11, 2:04 PM EDT, 25 minutes before
Area Forecast Discussion National Weather Service Newport/Morehead City NC 204 PM EDT Sat Aug 11 2018 .SYNOPSIS... High pressure will ridge in from well offshore today through most of next week. A weak trough will sit over the central part of the state from this weekend into the middle of next week, bringing a period of wet weather to the area through Tuesday. && .NEAR TERM /THROUGH TONIGHT/... As of 115 PM Sat...Convection has started to fire across the CWA over the last hour, and coverage is expected to continue to increase this afternoon. The atmosphere is primed for some heavy rain this afternoon, with some isolated severe storms possible as well, as upper level support arrives from the west. PWAT values are once again above 2", and MUCAPE values have increased to 3500-4500 J/kg. Bulk shear is marginal, but could be strong enough to support some storm organization, with some strong to severe winds gusts possible. Also, heavy rain and training of storms could cause some minor flooding of low lying of poor drainage areas. Have likely PoPs in place from the early afternoon through the evening mostly west of US 17. Further east, precip will not be as widespread, and will keep chance PoPs. Current temps are in the low 90s inland, and the upper 80s along the coast. Dewpoints remain very high close to the coast, and heat indices have risen to 100-105 degrees. Hopefully, rain cooled air will soon offer relief from these sweltering conditions. Thunderstorm activity will shift towards the coast tonight, as storms develop off or along shore and move over the coastal counties. Have likely PoPs near the coast, with PoPs decreasing to chance inland, as there could still be some isolated showers or thunderstorms overnight. Low temps will range from the low to upper 70s. && .SHORT TERM /SUNDAY/... As of 130 PM Sat...More rain is expected Sunday, as upper level low begins to drop down from the eastern Great Lakes. There will be more convection around in the morning, as well as during the afternoon. Have likely PoPs for essentially the whole area, with exception of the Outer Banks in the afternoon. Heavy rain again will be the main threat with PWATs over 2", and decent MUCAPE values around 2000 J/kg despite the likely convective debris from morning storms. High temps will be a bit cooler due to this cloudiness, ranging from the mid to upper 80s across the area. && .LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/... As of 330 AM Saturday...A period of wet weather continues through early next week as a nearly stationary upper low develops over the Ohio River Valley. The low pressure system is expected to lift out with a cold front pushing through the area by the middle of next week with rain chances diminishing. Sunday Night through Tuesday...A stronger upper trough across the Great Lakes develops into a cut-off low across the Ohio River Valley Sunday and remains quasi-stationary through early next week setting up a prolonged period of unsettled weather across the region. With the upper low to the NW and upper ridging across the western Atlantic, a good and persistent moisture feed out of the Gulf of Mexico will set up across the area through the period. Will also see improving jet dynamics as the region becomes closer to the right entrance region of the upper jet. Given good moisture feed, improving upper level dynamics and continued unstable airmass continue PoPs in the high chance to likely this period. Mostly cloudy skies and precip will keep temps around to just below normal this period with highs expected in the mid/upper 80s and lows in the 70s. Tuesday night through Friday...The upper low begins to lift out Tuesday night with a cold front pushing across the area with deeper moisture pushing offshore and shower chances gradually diminishing trough the overnight. Limited convective activity is expected Wednesday and Thursday with shortwave ridging aloft bringing subsidence but cannot rule out isolated showers developing along the sea breeze each afternoon. Shower and thunderstorm chances increase Friday as the upper ridge pushes east and a system approaches from the west. Greater sunshine will bring a warming trend with high expected in the lower 90s inland to mid/upper 80s coast. && .AVIATION /18Z SATURDAY THROUGH THURSDAY/... Short Term /through Tonight/... As of 150 PM Sat...VFR conditions will dominate most of the TAF period. Showers and thunderstorm have developed this afternoon and will become scattered to numerous as the afternoon goes. Expect brief MVFR conditions with heavier showers, plus gusty winds with some of the stronger storms. Showers and thunderstorms will diminish with the lost of heating, but a few passing showers can continue to linger through the overnight. Low stratus/patchy fog may develop late tonight where it rains today but confidence low so not adding to grids yet. Expect more scattered showers and thunderstorms for Sunday late morning and afternoon Long Term /Sunday through Wednesday/... As of 345 AM Saturday...An upper level system stalls to the northwest bringing a prolonged period of wet weather across the area through early next week bringing the likelihood for periods of sub-VFR conditions. The system lifts out Tuesday with rain chances diminishing and only isolated showers or storms expected Wednesday. Cannot rule out patchy late night/early morning fog each morning bringing reduced visibilities and possibly ceilings. && .MARINE... Short Term /Through Tonight/... As of 625 AM Sat...No changes with SSW winds increasing a bit today between offshore high pres and a trof to the W. Prev disc...Typical summertime patter with high pressure offshore and trof of low pres to the W. Grdnt will remain loose thru this morn with light SSW winds. Gradient tightens a bit this aftn into tonight with winds increasing to 10 to 15 kts with some gusts around 20 kts. Seas around 2 feet this morn will build to 3 to 4 feet most wtrs tonight. Long Term /Sunday through Wednesday/... As of 345 AM Saturday...A front will remained stalled to the west with high pressure offshore through early next week. S/SW winds around 10-15 kt Sunday morning increase to 15-20 kt with higher gusts late Sunday into Monday as gradients tighten. Seas around 2-4 ft Sunday build to 3-6 ft Sunday night into Monday suggesting minimal SCA conditions possible across portions of the waters this period. Gradients relax somewhat late Monday into Tuesday with SW winds around 10-20 kt and 5-15 kt Wednesday. Seas expected to subside to 3-5 ft Monday night into Tuesday and 2-4 ft late Tuesday into Wednesday. && .MHX WATCHES/WARNINGS/ADVISORIES... NC...None. MARINE...None. && SYNOPSIS...SGK NEAR TERM...SGK SHORT TERM...SGK LONG TERM...SK AVIATION...SK/BM MARINE...RF/SK
Hazardous weather outlook, Aug 11, 4:03 AM EDT, 10 hours 26 minutes before
Hazardous Weather Outlook National Weather Service Newport/Morehead City NC 403 AM EDT Sat Aug 11 2018 NCZ029-044>047-079>081-090>094-120815- Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort- Mainland Hyde-Duplin-Lenoir-Jones-Craven-Pamlico- 403 AM EDT Sat Aug 11 2018 This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Today and Tonight. Scattered to numerous showers and thunderstorms will develop today and continue into tonight. A strong storm with gusty winds is possible. Locally heavy rain is expected at times that could produce minor flooding of poor drainage areas. .DAYS TWO THROUGH SEVEN...Sunday through Friday. A period of wet weather is expected into Tuesday, with rounds of heavy rain and thunderstorms at times. Minor flooding of poor drainage and low lying areas will be possible. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ095-098-103-104-120815- Carteret-Onslow-Outer Banks Dare-Outer Banks Hyde- 403 AM EDT Sat Aug 11 2018 ...MODERATE RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING SOUTH OF CAPE HATTERAS... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Moderate Rip Current Risk. .DAYS TWO THROUGH SEVEN...Sunday through Friday. A period of wet weather is expected into Tuesday, with rounds of heavy rain and thunderstorms at times. Minor flooding of poor drainage and low lying areas will be possible. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Aug 11, 1:59 PM EDT, 30 minutes before
Special Weather Statement National Weather Service Newport/Morehead City NC 159 PM EDT SAT AUG 11 2018 NCZ080-092>094-111845- Jones-Craven-Beaufort-Pamlico- 159 PM EDT SAT AUG 11 2018 ...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL JONES...CENTRAL CRAVEN...SOUTH CENTRAL BEAUFORT AND WEST CENTRAL PAMLICO COUNTIES... At 159 PM EDT, a strong thunderstorm was located near Rhems, or 11 miles southwest of New Bern, moving northeast at 25 mph. Winds in excess of 30 mph are possible with this storm. Locations impacted include... New Bern, James City, Trent Woods, River Bend, Askins, Cayton, Tuscarora, Rhems, Olympia, Edward, Grantsboro, Maribel, Fairfield Harbour, Coastal Carolina Regional Airport, Bayboro, Alliance, Bridgeton, Pollocksville and Trenton. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. LAT...LON 3493 7728 3509 7739 3534 7687 3517 7670 TIME...MOT...LOC 1759Z 241DEG 22KT 3505 7727 11
Special weather statement, Aug 11, 2:18 PM EDT, 11 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
218 PM EDT SAT AUG 11 2018
NCZ098-111900-
Onslow-
218 PM EDT SAT AUG 11 2018
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL ONSLOW COUNTY...
At 218 PM EDT, a strong thunderstorm was located near Verona, or 7
miles west of New River Station, moving northeast at 10 mph.
Winds in excess of 30 mph are possible with this storm.
Locations impacted include...
Jacksonville, New River Station, Half Moon, Pumpkin Center, Piney
Green, Camp Lejeune Center, Swansboro, Folkstone, Kellum, Midway
Park, Verona, Catherine Lake, Dixon, Richlands South and Haws Run.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3462 7764 3471 7767 3493 7746 3468 7719
3451 7752
TIME...MOT...LOC 1818Z 227DEG 8KT 3467 7757
11Special weather statement, Aug 11, 2:20 PM EDT, 9 minutes before
Special Weather Statement National Weather Service Newport/Morehead City NC 220 PM EDT SAT AUG 11 2018 NCZ045-080-081-111900- Washington-Beaufort-Mainland Hyde- 220 PM EDT SAT AUG 11 2018 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN WASHINGTON... NORTHWESTERN HYDE AND EAST CENTRAL BEAUFORT COUNTIES... At 220 PM EDT, a strong thunderstorm was located near Sladesville, or 25 miles east of River Road, moving northeast at 20 mph. Winds in excess of 30 mph are possible with this storm. Locations impacted include... Belhaven, Sladesville, Scranton, Ponzer, Leechville, Winsteadville, Rose Bay, Sidney Crossroads, Yeatesville, Sydney Crossroads and Pantego. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 3553 7622 3535 7653 3554 7676 3572 7644 TIME...MOT...LOC 1820Z 227DEG 15KT 3547 7654 11
Special weather statement, Aug 11, 2:21 PM EDT, 8 minutes before
Special Weather Statement National Weather Service Newport/Morehead City NC 221 PM EDT SAT AUG 11 2018 NCZ080-093-111900- Craven-Beaufort- 221 PM EDT SAT AUG 11 2018 ...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL CRAVEN AND CENTRAL BEAUFORT COUNTIES... At 221 PM EDT, a strong thunderstorm was located over Blounts Creek, or 9 miles south of River Road, moving east at 25 mph. Winds in excess of 30 mph are possible with this storm. Locations impacted include... Washington, Blounts Creek, Bonnerton, Cox Crossroads, Core Point, Bayview, Yeatesville, Goose Creek State Park and Bayview Ferry Terminal. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. LAT...LON 3526 7704 3544 7710 3561 7673 3542 7670 TIME...MOT...LOC 1821Z 254DEG 20KT 3537 7699 11
The office that day
Everything else NWS Newport/Morehead City, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 11, 5:55 AM EDT | Special Weather Statement | MHX | Lenoir | 50 min |
| Aug 11, 1:59 PM EDT | Special Weather Statement | MHX | Craven | 46 min |
| Aug 11, 2:18 PM EDT | Special Weather Statement | MHX | Onslow | 42 min |
| Aug 11, 2:20 PM EDT | Special Weather Statement | MHX | Beaufort | 40 min |
| Aug 11, 2:21 PM EDT | Special Weather Statement | MHX | Beaufort | 39 min |
| Aug 11, 3:03 PM EDT | Special Weather Statement | MHX | Washington | 57 min |
| Aug 11, 3:09 PM EDT | Special Marine Warning | MHX | 96 min | |
| Aug 11, 3:14 PM EDT | Special Weather Statement | MHX | Beaufort | 61 min |
| Aug 11, 3:18 PM EDT | Areal Flood Advisory | MHX | Onslow | 87 min |
| Aug 11, 3:49 PM EDT | Special Weather Statement | MHX | Tyrrell | 41 min |
| Aug 11, 4:02 PM EDT | Special Weather Statement | MHX | Martin, Pitt | 43 min |
| Aug 11, 4:27 PM EDT | Special Weather Statement | MHX | Greene, Lenoir | 63 min |
| Aug 11, 4:39 PM EDT | Special Marine Warning | MHX | 96 min | |
| Aug 11, 5:23 PM EDT | Special Weather Statement | MHX | Greene, Lenoir, Martin, Pitt | 67 min |
| Aug 11, 5:56 PM EDT | Special Weather Statement | MHX | Martin | 49 min |
| Aug 11, 7:32 PM EDT | Special Weather Statement | MHX | Hyde | 43 min |
| Aug 11, 7:58 PM EDT | Special Marine Warning | MHX | 92 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.